Alert archive / Colorado / Tornado Warnings in 2023
Tornado Warning 44, NWS Pueblo, CO
NWS Pueblo, CO issued this tornado warning at Jun 23, 2023, 6:29 PM MDT for Prowers County, Colorado. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2023, 6:29 PM MDT (00:29 UTC)
- Expired
- Jun 23, 2023, 7:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Prowers County, CO
The radar
The Goodland radar (KGLD), 178 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 7:07 PM MDT | TSTM WND DMG | 14 S Granada, CO | Report on social media of a damaged structure. Possible tornado. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 2:54 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2183 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
253
WFUS55 KPUB 240029
TORPUB
COC099-240100-
/O.NEW.KPUB.TO.W.0044.230624T0029Z-230624T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pueblo CO
629 PM MDT Fri Jun 23 2023
The National Weather Service in Pueblo has issued a
* Tornado Warning for...
Southeastern Prowers County in southeastern Colorado...
* Until 700 PM MDT.
* At 629 PM MDT, a severe thunderstorm capable of producing a tornado
was located 13 miles south of Granada, or 20 miles southeast of
Lamar, moving southeast at 50 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Prowers County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3787 10243 3791 10239 3785 10204 3766 10204
TIME...MOT...LOC 0029Z 292DEG 42KT 3787 10235
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Simcoe1 follow-up statement
410
WWUS55 KPUB 240041
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
641 PM MDT Fri Jun 23 2023
COC099-240100-
/O.CON.KPUB.TO.W.0044.000000T0000Z-230624T0100Z/
Prowers CO-
641 PM MDT Fri Jun 23 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
SOUTHEASTERN PROWERS COUNTY...
At 641 PM MDT, a severe thunderstorm capable of producing a tornado
was located 16 miles south of Holly, or 17 miles southwest of
Coolidge, moving east at 75 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Prowers County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3781 10227 3787 10223 3785 10204 3766 10204
TIME...MOT...LOC 0041Z 292DEG 67KT 3783 10219
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
SimcoeWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this tornado warning went out at Jun 23, 3:11 PM MDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 23, 3:11 PM MDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 311 PM MDT Fri Jun 23 2023 .SHORT TERM...(This evening through Saturday) Issued at 311 PM MDT Fri Jun 23 2023 Key Messages: 1) One or two supercells expected over the far eastern plains later this afternoon. These storms, if they develop, could be significant. 2) Otherwise hot and dry; breezy/windy at times the rest of the period. Currently... A volatile atmosphere was located over the eastern one half of the southeast CO plains this afternoon. Mixed CAPE values were in excess of 3000 J over the far eastern planes and shear was 30 to 40 knots. A trough axis was located from KLHX down toward east of KTAD. A broken line of cumulus were bubbling along the trough axis. Behind the trough/dryline axis, it was quite warm and windy. Dewpts were in the 20s with temps in the 90s. Mountains were windy and quite dry and warm. Rest of this afternoon/early evening... Main concern is severe potential. Hi res guidance continues to indicate one or two thunderstorms will erupt over the far eastern plains running from KLAA down towards Kim later this afternoon around the 3-4 pm time period. Given the volatile atmosphere, these storms will have the potential to rapidly become severe. The primary threat for our region will be hail as the low level hodographs will likely not get favorable until the storms push into KS, but nonetheless I cannot rule out a tornado and some strong downburst winds. The convection will likely push into KS roughly around 7 pm- ish. Rest of Tonight... Dry. Min temps will be cooler than last several days as the ambient sfc airmass will be much drier over the region. This much drier air can clearly be seen on the lower level water vapor channels that is moving into teh region. Tomorrow... Dry. Zero pops across the board in the NDFD database. Min RH values will be in the single digits most areas by afternoon. Clear skies likely. Max temps will be in the U80s/L90s across the plains with L80s larger valleys. It will be breezy in the mtns and valleys. Meteorologically, critical fire weather conditions will be in place, but given the greenery/moisture over the area, no fire weather hilites are planned. \/Hodanish .LONG TERM...(Saturday night through Friday) Issued at 311 PM MDT Fri Jun 23 2023 Key Message: 1) At above seasonal temperatures with chances for storms across the plains through the work week. Saturday night-Sunday night...Moderate west to southwest flow continues across the region, as one embedded wave translates across the Northern Rockies into the Northern High Plains, and more energy digs across the West Coast and Great Basin. This will keep dry and breezy conditions over the higher terrain through the period, with winds mixing down across the high mountain valleys in the afternoon and evening. Further east, the passing northern system sends a weak backdoor front across eastern Colorado late Saturday night with increasing low moisture expected back across the eastern plains through the day Sunday with east to southeast low level winds. Models continue to indicate modest instability across the plains, with CAPE of 200-800 j/kg, however with warm air aloft and no evident trigger, there looks like there could be enough cin to keep convection at bay and will keep the dry forecast attm. Temperatures on Sunday look to be slightly cooler than Saturday, but still around seasonal levels in the 80s across the plains and mainly in the 60s and 70s across the higher terrain. Monday-Wednesday...Modest west to southwest flow aloft continues through mid week, as digging trough across the Great Basin builds the ridge across the Rockies. This will keep mainly dry and warm conditions in place, with highs back into the 90s across the plains and mainly in the 60s to the 80s across the higher terrain. Latest models do indicate low level moisture fluctuating across the plains through the period, with the potential for deep moist convection, mainly across the far southeast plains, if the cap can be broached. With that said, have keep the NBM slight pops for afternoon/evening storms in the forecast. Thursday-Friday...Increasing west to southwest flow aloft is expected as the Great Basin energy lifts out across the Rockies. Models are differing on timing and location of the passing wave and become 180 degrees out of phase into the next weekend. At any rate, passing wave will allow for slightly cooler temperatures and an uptick in showers and storms, especially across eastern Colorado, for the end of the work week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 311 PM MDT Fri Jun 23 2023 VFR near certain next 24 hour at all 3 taf sites, KPUB, KALS and KCOS. It will be breezy during the afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...MW AVIATION...HODANISH
Hazardous weather outlook, Jun 23, 11:55 AM MDT, 6 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1155 AM MDT Fri Jun 23 2023 COZ058>089-093>099-241800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1155 AM MDT Fri Jun 23 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight One or two severe thunderstorms are expected to occur over the far eastern plains after 3 pm this afternoon. The primary threat will be very large hail and wind gusts to 70 mph. An isolated tornado can't be ruled out, but if a tornado should occur, it would likely be close to the Kansas border. The storms should push into Kansas by 8 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday After a dry weekend and early part of next week, isolated thunderstorms may return to the eastern mountains and plains for mid to late week. There is a chance that on Monday the storms along the Colorado and Kansas border may be severe, otherwise, the main risks from any storms during this extended period will be lightning, gusty winds, small hail and brief heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 34/34
In the hours before
Special weather statement, Jun 23, 3:32 PM MDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
332 PM MDT Fri Jun 23 2023
COZ097-232200-
Las Animas Vicinity/Bent County CO-
332 PM MDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of central Bent County
through 400 PM MDT...
At 331 PM MDT, Doppler radar was tracking a strong thunderstorm near
Las Animas, or 15 miles east of North La Junta, moving east at 45
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Las Animas, John Martin Reservoir and Fort Lyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
&&
LAT...LON 3796 10333 3801 10336 3817 10303 3803 10296
TIME...MOT...LOC 2131Z 250DEG 41KT 3801 10326
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SimcoeLocal storm report, Jun 23, 5:15 PM MDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
515 PM MDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM Hail 1 NW Caddoa 38.07N 102.94W
06/23/2023 M1.50 inch Bent CO NWS Employee
Time estimated by radar.
&&Local storm report, Jun 23, 5:17 PM MDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
517 PM MDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Hail 11 SSW Lamar 37.94N 102.67W
06/23/2023 M1.75 inch Prowers CO Public
&&Local storm report, Jun 23, 5:54 PM MDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
554 PM MDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM Tornado 13 S Granada 37.88N 102.31W
06/23/2023 Prowers CO Storm Chaser
Location estimated by radar.
&&Local storm report, Jun 23, 6:13 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
613 PM MDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM Tornado 14 SSW Holly 37.85N 102.18W
06/23/2023 Prowers CO Storm Chaser
Live video feed.
&&Local storm report, Jun 23, 6:25 PM MDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
625 PM MDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM Tornado 13 S Holly 37.86N 102.14W
06/23/2023 Prowers CO Law Enforcement
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:13 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 47 min |
| Jun 23, 6:13 PM MDT | Tornado Warning | PUB | Baca | 32 min |
| Jun 23, 6:26 PM MDT | Tornado Warning | PUB | Prowers | 34 min |
| Jun 23, 6:43 PM MDT | Tornado Warning | PUB | Baca | 47 min |
| Jun 23, 6:55 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 16 min |
| Jun 23, 7:01 PM MDT | Tornado Warning | PUB | Prowers | 14 min |
| Jun 23, 8:56 PM MDT | River Flood Warning | PUB | Crowley, Otero | 12 hr |
Nearby
Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.